Texas, 2019

Damaging Winds in Texas, July 22, 2019

July 22, 2019 · NWS SHV · 5 events in 1 county or zone

A weak shortwave trough axis shifted south across East Texas and North Louisiana during the afternoon hours on July 22nd, with an associated weak cool front drifting south across these areas as well. Compressional heating near and ahead of the front allow for afternoon temperatures to climb into the mid and upper 90s across East Texas, with ample low level moisture contributing to a highly…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak shortwave trough axis shifted south across East Texas and North Louisiana during the afternoon hours on July 22nd, with an associated weak cool front drifting south across these areas as well. Compressional heating near and ahead of the front allow for afternoon temperatures to climb into the mid and upper 90s across East Texas, with ample low level moisture contributing to a highly unstable air mass despite the weak large scale forcing near and ahead of this weak upper trough/cool front. As a result, scattered strong thunderstorms developed across portions of East Texas, with isolated severe thunderstorms affecting Northern and Central Cherokee County. Damaging winds from these storms downed trees near the communities of Cuney, Gallatin, and Jacksonville before the storms diminished during the evening with the loss of heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 22, 1:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 22, 1:50 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
250 PM CDT Mon Jul 22 2019

.SHORT TERM.../Tonight through Tuesday Night/

An unseasonal cold front wrapping around across Red River Valley
into ne TX with a prefrontal band of developing tstms moving sewd
across ne TX. Further east, this shallow airmass has stalled
frontal boundary near the Arkansas River Valley where some mid
70's dewpoints still reside. While ne TX/se OK begin to see some
clearing with perhaps only isold redevelopment with the actual
front, moisture will continue to pool in sw AR with a good chance
of convection to continue thru the eve, and possibly overnight
across northcentral LA. Steep low lvl lapse rates along with
vigorous frontal boundary will have potential for stg gusty winds
with some storms. This front will begin to move slowly later
tonight as it loses steam and thus will carry isold pops into the
morning on Tue across se portions of area. Overnight lows may dip
below 70 degrees across nw portions of area although northerly
winds of 10 to 15 mph behind front will minimize any chance of
radiation cooling. Aftn highs to range thru the 80s on Tuesday
with much lower humidity and refreshing nrly breeze. Better
radiation cooling Tue night with overnight lows falling into lower
to middle 60's./07./

.LONG TERM.../Wednesday through Monday/

It's going to be hard to beat the kind of weather forecasted for the
middle and late work week and this due in part to a deep trough of
low pressure across the eastern third of the country with a strong
ridge anchored across the Four Corners region of the country. It's
this flow that allowed a strong cold front to move through the
Southern Plains and Lower Mississippi Valley and that front will
push all the way into the Northern Gulf of Mexico by Thursday which
is very unusual for late July. Also unusual is the temperatures we
are expecting behind this boundary with highs Wed and Thu only in
the middle to upper 80s and overnight lows in the lower to middle
60s. Would not be surprised to see a few locations squeak out lows
in the upper 50s across the more protected areas of SW AR and SE OK,
again, very pleasant for the end of July.

Temps begin to moderate somewhat by Friday as the ridge across the
Four Corners Region tries to retrograde slightly to the west with
ridging becoming once again established across the Eastern Gulf of
Mexico with a weak trough splitting the two ridges across the Middle
Mississippi River Valley into the Northwest Gulf. It's this weak
trough or shear axis along with returning Gulf of Mexico moisture
setting up across our region to produce diurnally driven convection
this weekend into early next week. Also returning will be more late
July-like temperatures with 90s for highs returning and 70s for
lows.

Enjoy the milder weather while it lasts, there is still a lot of
summer left in 2019.

13

&&

.PREV DISCUSSION... /issued 114 PM CDT Mon Jul 22 2019/

AVIATION...

A cool front entering the Red River Valley will be the focus for
convection this aftn. Storms will remain more widely scattered
across the ne TX terminals and will begin to affect sw AR
terminals by around 22/20Z if not earlier as isold showers just
beginning to initiate. Slow movg front and outflow boundaries
ahead of front will allow for svrl potential hours of tstms which
may not end across portions of cwa until btwn 23/03-06Z. TX
terminals becmg mostly vfr skc btwn 23/00-03Z with some brief
periods of low clouds behind fropa across LA/AR terminals as winds
becmg north at 10 to 15 kts. Aside from any possible post frontal
stratocu decks with daytime heating, expect vfr skc areawide
after 23/12Z./07/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  86  63  86 /  30  10   0   0
MLU  72  83  61  85 /  50  10   0   0
DEQ  68  85  62  86 /  10   0   0   0
TXK  68  85  63  86 /  20   0   0   0
ELD  69  84  60  85 /  50   0   0   0
TYR  70  89  66  87 /  10   0   0   0
GGG  71  87  64  86 /  20   0   0   0
LFK  73  89  65  88 /  30  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Jul 22, 10:36 AM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1136 AM CDT Mon Jul 22 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1136 AM CDT Mon Jul 22 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms will increase this afternoon
into the overnight hours across the region, along and just ahead
of a weak cool front and associated upper level disturbance that
will shift southeast over the area later this evening into the
overnight hours. Isolated strong to severe thunderstorms will be
possible, capable of producing damaging winds and locally heavy
rainfall, before they diminish from northwest to southeast and
gradually weaken in intensity later tonight. In addition,
afternoon temperatures will climb into the lower and mid 90s once
again, with afternoon heat indices ranging from 100 to 105
degrees. Those that must be outside today should drink plenty of
water, wear lightweight, loose fitting clothing, and take frequent
breaks in the shade or in air conditioned facilities.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated showers and thunderstorms will diminish over the southern
sections of North Central Louisiana Tuesday morning with the
departure of the weak cool front, with slightly cooler and drier
air spilling south across the region in its wake. Dry conditions
will continue through Friday, before isolated to scattered showers
and thunderstorms return to portions of the area Saturday and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, may be needed this afternoon and evening over
portions of the region for any isolated strong to severe storms
that may develop.

13

In the hours before

Special weather statement, Jul 22, 2:18 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
318 PM CDT Mon Jul 22 2019

ARZ059>061-070-222100-
Hempstead AR-Miller AR-Little River AR-Nevada AR-
318 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LITTLE RIVER...
HEMPSTEAD...NORTHEASTERN MILLER AND NEVADA COUNTIES UNTIL 400 PM
CDT...

At 317 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beirne to near Saratoga. Movement was
southeast at 15 mph.

Winds in excess of 35 mph will be possible with these storms.

Locations impacted include...
Hope, Prescott, Emmet, Perrytown, Rosston, Fulton, Washington,
Bodcaw, Bluff City, White Oak Lake State Park, Cale, McNab, Oakhaven,
Bright Star, Sutton, Boughton, Mount Moriah, Hervey, Morris and
Laneburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3390 9330 3388 9331 3384 9329 3383 9326
      3383 9323 3380 9318 3382 9314 3378 9310
      3365 9311 3348 9369 3348 9372 3347 9373
      3345 9379 3372 9401 3375 9391 3375 9383
      3378 9383 3393 9334
TIME...MOT...LOC 2017Z 318DEG 13KT 3389 9326 3370 9388

20
Special weather statement, Jul 22, 2:41 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
341 PM CDT Mon Jul 22 2019

LAZ022-222130-
La Salle LA-
341 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA SALLE PARISH
UNTIL 430 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manifest, or 22 miles north of Larto, moving southeast at 10 mph.

Winds in excess of 35 mph will be possible with this storm.

Locations impacted include...
Jena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3151 9203 3170 9213 3177 9201 3152 9201
TIME...MOT...LOC 2040Z 325DEG 7KT 3168 9203

20
Special weather statement, Jul 22, 2:55 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
355 PM CDT Mon Jul 22 2019

LAZ001-002-TXZ126-136>138-150-222145-
Bossier LA-Caddo LA-Gregg TX-Smith TX-Harrison TX-Marion TX-Rusk TX-
355 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO AND NORTHERN
BOSSIER PARISHES...SMITH...MARION...HARRISON...NORTHERN RUSK AND
GREGG COUNTIES UNTIL 445 PM CDT...

At 353 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ida to 6 miles northwest of Tyler.
Movement was southeast at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Tyler, Longview, Marshall, Kilgore, Whitehouse, White Oak,
Gladewater, Lindale, Vivian, Hallsville, Blanchard, Overton, Bullard,
Jefferson, Benton, Troup, Plain Dealing, Oil City, New London and
Arp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3256 9521 3255 9502 3252 9501 3259 9483
      3266 9476 3266 9470 3277 9470 3288 9445
      3288 9404 3302 9404 3302 9362 3287 9345
      3274 9345 3237 9445 3239 9449 3235 9450
      3214 9505 3214 9534 3237 9545 3242 9552
TIME...MOT...LOC 2053Z 312DEG 23KT 3299 9385 3240 9535

20
Special weather statement, Jul 22, 3:11 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
411 PM CDT Mon Jul 22 2019

ARZ060-061-070>072-TXZ097-112-222200-
Hempstead AR-Lafayette AR-Miller AR-Nevada AR-Columbia AR-Cass TX-
Bowie TX-
411 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HEMPSTEAD...
MILLER...NORTHERN LAFAYETTE...SOUTHERN NEVADA...NORTHWESTERN
COLUMBIA...NORTHEASTERN CASS AND SOUTHEASTERN BOWIE COUNTIES UNTIL
500 PM CDT...

At 410 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bluff City to near Wake Village. Movement
was southeast at 10 mph.

Winds in excess of 35 mph will be possible with these storms.

Locations impacted include...
Texarkana, Stamps, Waldo, Lewisville, McNeil, Fouke, Buckner,
Rosston, Garland, Willisville, Bodcaw, Genoa, White Oak Lake State
Park, Mount Pleasant, Mount Vernon, Domino, Cale, Patmos, Waterloo
and Falcon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3338 9312 3309 9397 3334 9420 3370 9311
TIME...MOT...LOC 2110Z 305DEG 8KT 3368 9315 3337 9409

20
Special weather statement, Jul 22, 3:37 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Shreveport LA
437 PM CDT Mon Jul 22 2019

LAZ020-222215-
Grant LA-
437 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT PARISH UNTIL
515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Timber Trails, or 9 miles northeast of Boyce, moving southwest at 10
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Alexandria, Colfax and Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3141 9267 3140 9268 3140 9270 3142 9268
      3143 9269 3145 9268 3144 9270 3145 9271
      3147 9271 3147 9269 3151 9271 3160 9263
      3145 9236 3139 9266
TIME...MOT...LOC 2137Z 033DEG 10KT 3147 9254

05
Special weather statement, Jul 22, 3:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
441 PM CDT Mon Jul 22 2019

ARZ072-073-LAZ001>004-010-011-TXZ136>138-149>153-222245-
Union AR-Columbia AR-Bossier LA-Caddo LA-Webster LA-De Soto LA-
Red River LA-Claiborne LA-Gregg TX-Smith TX-Panola TX-Harrison TX-
Nacogdoches TX-Cherokee TX-Shelby TX-Rusk TX-
441 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION AND EASTERN
COLUMBIA COUNTIES...WEBSTER...NORTHWESTERN DE SOTO...NORTHWESTERN RED
RIVER...CADDO...WESTERN CLAIBORNE AND BOSSIER PARISHES...RUSK...
NORTHWESTERN SHELBY...SOUTHEASTERN SMITH...SOUTHEASTERN HARRISON...
PANOLA...NORTHWESTERN NACOGDOCHES...SOUTHEASTERN GREGG AND CHEROKEE
COUNTIES UNTIL 545 PM CDT...

At 438 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Stephens to near Benton to near
Reese. Movement was southeast at 15 mph.

Wind gusts in excess of 40 mph will be possible with these storms.

Locations impacted include...
Shreveport, Bossier City, El Dorado, Jacksonville, Henderson, Minden,
Carthage, Rusk, Springhill, Homer, Norphlet, Haughton, Greenwood,
Blanchard, Overton, Bullard, Haynesville, Waskom, Benton and Troup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If in these areas and boating on a lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3209 9543 3271 9374 3338 9308 3338 9277
      3322 9255 3241 9335 3240 9342 3237 9340
      3216 9360 3169 9530 3188 9543
TIME...MOT...LOC 2138Z 320DEG 15KT 3341 9296 3267 9369 3203 9542

50

The radar

The Shreveport radar (KSHV), 156 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
July 22, 4:00 PM CST
Where
Cherokee County, 1.99 mi NNW of Cuney
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.058, -95.429

A large tree was blown down blocking County Road 3504 near the Blackburn Crossing Dam.

Thunderstorm Wind, Cherokee

When
July 22, 4:00 PM CST
Where
Cherokee County, 3.91 mi SW of Bullard
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.095, -95.383

Trees were blown down on FM 2137 about a mile north of FM 855.

Thunderstorm Wind, Cherokee

When
July 22, 4:05 PM CST
Where
Cherokee County, 2.36 mi WNW of Old Larissa
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.059, -95.359

Trees were blown down on County Road 3411.

Thunderstorm Wind, Cherokee

When
July 22, 4:30 PM CST
Where
Cherokee County, 2.86 mi S of Ironton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.879, -95.376

Trees were blown down near the intersection of FM 747 and County Road 1905 in the Pierces Chapel community.

Thunderstorm Wind, Cherokee

When
July 22, 4:40 PM CST
Where
Cherokee County, 1.58 mi SSE of Jacksonville Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.848, -95.213

Trees were blown down on County Road 1605 near the Dialville community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833238, 833239, 833240, 833241, 833242.